Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Elko, NV

August 10, 2017White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 10, 2017, 2:53 PM PDT for White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 2:53 PM PDT (21:53 UTC)
Expired
Aug 10, 2017, 5:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County White Pine County, NV

The radar

The Salt Lake City radar (KMTX), 207 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS55 KLKN 102153
FFWLKN
NVC033-110045-
/O.NEW.KLKN.FF.W.0029.170810T2153Z-170811T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
253 PM PDT THU AUG 10 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northeastern White Pine County in northeastern Nevada...

* Until 545 PM PDT

* At 251 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. This heavy rain is in the same location as heavy 
  rains yesterday. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tippets Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4001 11405 3982 11424 3992 11446 4010 11428

$$

JR
2 follow-up statements
003 
WGUS75 KLKN 102329
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
429 PM PDT THU AUG 10 2017

NVC033-110045-
/O.CON.KLKN.FF.W.0029.000000T0000Z-170811T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
429 PM PDT THU AUG 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
NORTHEASTERN WHITE PINE COUNTY...

At 428 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain have pushed east of warned area. More rain is possible. Up to 
one inch of rain has already fallen. Flash flooding is expected to 
begin shortly.

Some locations that will experience flooding include...
Tippets Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4001 11405 3982 11424 3992 11446 4010 11428

$$

JR/DS
877 
WGUS75 KLKN 110039
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
539 PM PDT THU AUG 10 2017

NVC033-110049-
/O.EXP.KLKN.FF.W.0029.000000T0000Z-170811T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
539 PM PDT THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WHITE PINE COUNTY WILL
EXPIRE AT 545 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4001 11405 3982 11424 3992 11446 4010 11428

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:35 PM PDT, 18 minutes earlier.

Area forecast discussion, Aug 10, 2:35 PM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
235 PM PDT Thu Aug 10 2017

.SYNOPSIS...Scattered thunderstorms into this evening across
northern NV with isolated storms in central NV, mainly north of
highway 50. Warmer Friday on through the weekend with diminishing
thunderstorm activity.

&&

.SHORT TERM...This evening through Saturday. Isolated to scattered
thunderstorms into this evening across most of northern and
portions of central NV. Strongest and wettest storms will be over
the eastern half of Elko County, and possibly into northeastern
White Pine County. This area will have weak to moderate CAPE
along moderate levels of instability and moisture that may result
in a few strong storms, possibly producing heavy rains, similar
to yesterday. Fewer storms are expected over northwestern portions
of the CWA through this evening. Drier air continues to push in
from the southwest into Friday, with few thunderstorms, generally
over far northern and far eastern portions of the CWA. Warmer air
will also be advecting in from the southwest Friday into Saturday,
resulting in a few degrees of warming to most areas. Drier still
on Saturday with only a slight chance of thunderstorm activity,
limited to far eastern portions of the CWA.

.LONG TERM...Saturday night through next Thursday. Dry air will
continue to work into the state with daytime temps in the upper
80s to lower 90s across many northern and central NV valleys
through the period.

Sunday through Tuesday continues to show inconsistencies in
between the forecast models with the evolution and progression of
a closed/open H5 trof. Euro keeps the trof open and brushes
across northern NV, with isolated convection. On the flip side,
the GFS closes off the trof and slides the low down through Cali.
This would keep the area storm free. Due top the differences, kept
the forecast largely unchanged.

Wednesday and beyond remains unchanged as well. Model differences
continue, but changes only would have minimal impacts on the
overall forecast. The main theme will be drier conditions and
temps near average.

&&

.AVIATION...T-storms now developing across eastern and northern
Nevada. At this time, KEKO will have a low chance of TS, but will
keep VCTS in place. KELY/KTPH should stay dry. KWMC could see
VCTS, but confidence is low in regards to TS at the terminal.
Tomorrow will be dry for all terminals and VFR is expected.

&&

.FIRE WEATHER...Showers and thunderstorms over much of northern NV
into this evening. Wettest and most active storms will be over and
near zones 470 and 469. Driest storms will be over zones 467 and
468 where there may be a mix of isolated wet and dry that will
trend wetter into this evening before storms diminish. Warmer and
drier on Friday with isolated showers and thunderstorms generally
limited to far northern and far eastern NV.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/94/94/96

In the hours before

Local storm report, Aug 10, 11:17 AM PDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1117 AM PDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      TONOPAH                 38.07N 117.23W
08/04/2017                   NYE                NV   LAW ENFORCEMENT

            FLASH FLOODING IN THE TOWN OF TONOPAH.
            SHOULDERS HAD TO BE REPAIRED BY NDOT.

&&

JRM
Local storm report, Aug 10, 11:58 AM PDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1158 AM PDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      5 E MANHATTAN           38.52N 116.98W
08/04/2017                   NYE                NV   OTHER FEDERAL

            FLASH FLOODING ON THE 3RD AND 4TH IN THE
            MANHATTAN TO BELMONT AREA. DIFFICULT TO USE
            RADAR FOR CORRECT TIME. THE ROAD TO BELMONT
            WAS WASHED OUT AND NEEDED REPAIR.

&&

JRM
Special weather statement, Aug 10, 2:20 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Elko NV
220 PM PDT THU AUG 10 2017

NVZ033-035-102200-
Southeastern Elko County NV-White Pine County NV-
220 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 300 PM PDT...

At 219 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Ibapah, or 19 miles southeast of Lages Junction, moving
northeast at 25 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Tippets Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3985 11433 3996 11443 4026 11414 4012 11404
      3987 11405
TIME...MOT...LOC 2119Z 225DEG 21KT 3993 11430

JR
Local storm report, Aug 10, 2:49 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
249 PM PDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       11 NNW GREAT BASIN NATI 39.15N 114.34W
07/28/2017  U0.00 INCH       WHITE PINE         NV   DEPT OF HIGHWAYS

            REPORTS OF WATER OVER THE ROADWAY NEAR THE
            PASS. NO DEBRIS WAS FOUND.

&&

JRM
Special weather statement, Aug 10, 2:50 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
250 PM PDT THU AUG 10 2017

NVZ033-039-102230-
Southeastern Elko County NV-South Central Elko County NV-
250 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
330 PM PDT...

At 250 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Currie, moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 11457 4040 11463 4060 11439 4043 11421
TIME...MOT...LOC 2150Z 237DEG 11KT 4041 11455

JRM
Local storm report, Aug 10, 2:51 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
251 PM PDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       5 SSE ELY               39.19N 114.84W
07/25/2017  U0.00 INCH       WHITE PINE         NV   DEPT OF HIGHWAYS

            WATER OVER ROADWAY DURING THE LATE EVENING.
            NO DEBRIS FOUND.

&&

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:21 PM PDTSpecial Weather StatementLKN39 min
Aug 9, 5:23 PM PDTSpecial Weather StatementLKN37 min
Aug 9, 5:32 PM PDTSpecial Weather StatementLKNHumboldt43 min
Aug 9, 5:59 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Aug 10, 2:20 PM PDTSpecial Weather StatementLKN40 min
Aug 10, 2:50 PM PDTSpecial Weather StatementLKN40 min
Aug 10, 3:45 PM PDTSpecial Weather StatementLKN45 min
Aug 10, 3:57 PM PDTSpecial Weather StatementLKN48 min
Aug 10, 4:05 PM PDTSpecial Weather StatementLKN40 min
Aug 10, 4:45 PM PDTSpecial Weather StatementLKN45 min
Aug 10, 4:55 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.